Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 135, NWS Charleston, WV

July 19, 2012Cabell County, Lincoln County, Putnam County, West Virginia; Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 19, 2012, 2:57 PM EDT for Cabell County, Lincoln County, Putnam County, West Virginia; Lawrence County, Ohio. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 2:57 PM EDT (18:57 UTC)
Expired
Jul 19, 2012, 3:30 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Lawrence County, OH, Cabell County, WV, Lincoln County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 37 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:05 PM EDTTSTM WND DMGPea Ridge, WVTREE DOWN. TIME ESTIMATED BY RADAR.
Jul 19, 3:25 PM EDTTSTM WND DMGMilton, WVPHONE LINES DOWN IN PARTS OF THE CITY. TIMED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS51 KRLX 191857
SVRRLX
OHC087-WVC011-043-079-191930-
/O.NEW.KRLX.SV.W.0135.120719T1857Z-120719T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CABELL COUNTY IN WEST VIRGINIA...
  NORTH CENTRAL LINCOLN COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF HAMLIN...
  SOUTHWESTERN PUTNAM COUNTY IN WEST VIRGINIA...
  SOUTHEASTERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF PROCTORVILLE...

* UNTIL 330 PM EDT

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PROCTORVILLE...AND MOVING
  SOUTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BARBOURSVILLE...ONA...MILTON AND CULLODEN.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
14 AND 31 IN WEST VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3838 8192 3823 8206 3844 8243 3852 8235
TIME...MOT...LOC 1858Z 300DEG 39KT 3846 8235

$$

30
2 follow-up statements
414 
WWUS51 KRLX 191914
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT THU JUL 19 2012

OHC087-WVC011-043-079-191930-
/O.CON.KRLX.SV.W.0135.000000T0000Z-120719T1930Z/
LAWRENCE OH-PUTNAM WV-LINCOLN WV-CABELL WV-
314 PM EDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN LAWRENCE COUNTY IN SOUTHEAST OHIO...AND CENTRAL
CABELL...NORTH CENTRAL LINCOLN AND SOUTHWESTERN PUTNAM COUNTIES IN
WEST VIRGINIA...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ONA...OR 8 MILES
NORTHWEST OF HAMLIN...MOVING SOUTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CULLODEN AND SWEETLAND

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
14 AND 31 IN WEST VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3838 8192 3823 8206 3844 8243 3852 8235
TIME...MOT...LOC 1914Z 300DEG 39KT 3835 8218

$$

14
876 
WWUS51 KRLX 191926
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT THU JUL 19 2012

OHC087-WVC011-043-079-191936-
/O.EXP.KRLX.SV.W.0135.000000T0000Z-120719T1930Z/
LAWRENCE OH-PUTNAM WV-LINCOLN WV-CABELL WV-
326 PM EDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IN SOUTHEAST OHIO...AND CENTRAL CABELL...NORTH CENTRAL LINCOLN AND
SOUTHWESTERN PUTNAM COUNTIES IN WEST VIRGINIA WILL EXPIRE AT 330 PM
EDT...

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
14 AND 31 IN WEST VIRGINIA.

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3838 8192 3823 8206 3844 8243 3852 8235
TIME...MOT...LOC 1926Z 300DEG 39KT 3826 8206

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:24 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 19, 2:24 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EDT THU JUL 19 2012

.SYNOPSIS...
AN UPPER SHORT WAVE...COMBINED WITH ABUNDANT MOISTURE AND DIURNAL
HEATING PROVIDE UNSTABLE CONDITIONS THROUGH FRIDAY. A COLD FRONT WILL
MOVE THROUGH THE AREA FRIDAY NIGHT AND SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AN APPROACHING UPPER LEVEL TROUGH WILL PROVIDE ENOUGH FORCING OVER
A HIGH CAPE...HIGH PRECIPITABLE WATER ENVIRONMENT THROUGH FRIDAY.

SEVERAL BANDS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
FROM THE WEST THIS EVENING AND LATER TONIGHT. HPC QPF GUIDANCE
SUGGEST NEAR 3 INCHES MAINLY NORTHERN WV PANHANDLE...SOUTH ALONG
THE OH RIVER INTO PKB THROUGH 12Z FRIDAY.

EXPECT HEAVY DOWNPOURS WITH EVERY SINGLE STORM. MODELS SHOW PRECIPITABLE
WATER EXCEEDING 2 INCHES THROUGH THIS AFTERNOON THROUGH FRIDAY.
THE NAM AND HPC SUGGEST A STRONGER SHOT OF PRECIPITATION OVERNIGHT
TONIGHT. A MODERATE RISK FOR EXCESSIVE RAINFALL STILL IN EFFECT FROM
HPC THROUGH 00Z SATURDAY. DUE TO YESTERDAYS RAINFALL AMOUNTS
MEASURED BY RAINGAGE...BETWEEN 0.5 TO 1.8 INCHES ACROSS NORTH
CENTRAL WV...WHILE RADAR STORM TOTALS...ALTHOUGH
OVERESTIMATED...SHOWED HIGHER AMOUNTS AWAY FROM GROUND
GAGES...GROUNDS ARE NEARLY SATURATED. BESIDES THESE AREAS ARE MORE
PRONE TO FLOODING. THEREFORE...KEPT FLASH FLOOD WATCH FOR SEVERAL
COUNTIES ACROSS THE CENTRAL AND NORTH CENTRAL WV...INCLUDING
ATHENS COUNTY IN SOUTHEAST OH.

ADJUSTED POPS CLOSER TO THE HRRR PER BETTER AGREEMENT ON LACK OF
AFTERNOON CONVECTION...WHILE OTHER MESO AND SYNOPTIC MODELS
OVERDUE PCPN. A DISORGANIZED MCS TYPE FEATURE CONTINUES TO PRODUCE
BANDS OF THUNDERSTORMS ACROSS OH. THE FIRST BAND HAVE REACHED
SOUTHEAST OH BY MID AFTERNOON...AND IS EXPECTED TO MOVE EAST TO
AFFECT THE FLASH FLOOD WATCH AREA EARLY THIS EVENING. ADDITIONAL
BAND OF STORMS ARE EXPECTED TO DEVELOP OVERNIGHT POSING THE THREAT
FOR SIGNIFICANT RAIN ACCUMULATIONS.

MOIST...WARM...AND HIGH SFC CAPE ENVIRONMENT REMAIN IN PLACE ON
FRIDAY...WHILE A SECONDARY VORT MAX MOVES ACROSS ASSOCIATED WITH
THE AFOREMENTIONED UPPER TROUGH. THEREFORE...KEPT HIGH LIKELY POPS
THROUGH THE END OF THE PERIOD FOCUSING THE EASTERN HALF OF THE
AREA.

WENT CLOSER TO THE LAV/MAV NUMBERS THROUGH THE PERIOD.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
MAIN WEATHER MAKER FOR THE SHORT TERM WILL BE SLOW MOVING COLD
FRONT/UPPER LEVEL SHORTWAVE TROUGH DRIFTING SOUTH ACROSS THE CWA
FRIDAY INTO SATURDAY. VERY ABUNDANT MOISTURE IN PLACE...NAM SHOWING
OVER 2 INCH PWATS ACROSS MUCH OF THE FORECAST AREA
FRIDAY...DECREASING TO 1.5-2 INCHES FRIDAY NIGHT...AND 1.25-1.5
INCHES SATURDAY. GENERALLY WENT THIS WAY WITH THE POPS AS
WELL...WITH THE HIGHEST POPS ON FRIDAY AFTERNOON...SLOWLY EXITING TO
THE SOUTHEAST THROUGH SATURDAY NIGHT. WITH PWATS THIS
HIGH...DOWNPOURS WITH LOCALIZED FLASH FLOODING COULD POSE A
PROBLEM...ESPECIALLY IF SEVERAL STRONG CELLS TRAIN OVER THE SAME
AREA THROUGH THE DAY FRIDAY.

WITH LOTS OF MOISTURE...INSTABILITY ALSO FAIRLY HIGH. NAM SHOWING
1500-3000 J/KG CAPE FRIDAY AFTERNOON...AND EVEN THE GFS RAMPING UP
TO AROUND 2500 J/KG ACROSS CENTRAL CWA FRIDAY. SHEAR NOT OVERLY
IMPRESSIVE...WITH 15-20 KTS BULK SHEAR AT PEAK INSTABILITY...BUT
STILL COULD SEE SOME STRONG TO MARGINALLY SEVERE WIND GUSTS OUT OF
THE BEST CELLS.

TEMPS A BIT DIFFICULT...MAV QUITE A BIT WARMER THAN MET ON
FRIDAY...WITH A FLIP FLOP ON SATURDAY WITH MET WARMER. IN
GENERAL...VERIFICATION INDICATES GUIDANCE HAS STRUGGLED THE LAST
COUPLE DAYS SO STAYED MIDDLE OF THE ROAD WITH NO SIGNIFICANT
CHANGES. DID COOL LOWS SATURDAY NIGHT A BIT...THINKING DRIER AIR
AND LESS CLOUDS SHOULD ALLOW FOR MORE RADIATIONAL COOLING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
OPERATIONAL EXTENDED NWP IN GOOD AGREEMENT REGARDING GENERAL
FEATURES DURING THIS PERIOD...WITH USUAL DIFFS IN STRENGTH AND
PLACEMENT. A RETURN TO A NORTHWEST FLOW PATTERN IS IN STORE FOR THE
AREA FOR THE SUN-WED TIME FRAME AS AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BUILDS OVER THE CENTRAL HIGH PLAINS WITH ANOTHER RIDGE OFF
THE SE ATLANTIC SEABOARD AND WEAK TROUGHING OVER NORTHEAST
CONUS...RESULTING IN VARIOUS AMPLITUDES OF WNW-NW FLOW ALOFT FOR THE
PERIOD. A SLOW WARMING TREND CAN BE EXPECTED THROUGH THE WEEKEND AND
MONDAY BUT TEMPS LOOK TO REMAIN JUST SLIGHTLY ABOVE NORMAL WITH
READINGS INTO THE UPPER 80S/LOWER 90S. SUNDAY SHOULD REMAIN DRY FOR
ALL AREAS EXCEPT THE EASTERN HIGH TERRAIN AS MOISTURE REMAINS
GENERALLY SOUTH AND EAST OF AREA. BY MONDAY AND TUESDAY MOISTURE
BEGINS TO SURGE BACK NORTHWARD AROUND PERIPHERY OF HIGH TO THE EAST
AND APPROACHING COLD FRONT SLATED FOR TUESDAY...WHICH WILL HALT THE
WARMING TREND AND BRING SLIGHTLY COOLER TEMPS IN THE MID/UPPER 80S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH AT LEAST THE BEGINNING OF THE
PERIOD...OUTSIDE STORMS. THE HRRR MODEL SEEMS MORE CONVINCING
BRINGING CONVECTION INTO SOUTHEAST OH TO AFFECT HTS AROUND
19-22Z... PKB AND CRW AROUND 20-23Z. STORMS COULD DECAY AS THEY
MOVE OVER THE EASTERN SITES THIS EVENING TO PROVIDE VCTS AND RAIN
SHOWERS.

CAN NOT RULE OUT POST PCPN FOG AT HTS DEPENDING ON CLEARING.
THEREFORE...LEFT 4SM WITH MVFR CEILINGS.

LOOSING DIURNAL HEATING BUT GAINING UPPER LEVEL FORCING MAKE UP
FOR A TRICKY FORECAST OVERNIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF THUNDERSTORMS AND ANY
CATEGORY CHANGES MAY VARY. MORNING FOG COVERAGE MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    L    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    M    M    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    M    M    M    M    M    M    H    H
PKB CONSISTENCY  H    M    L    L    M    M    H    H    M    M    M    M
CKB CONSISTENCY  M    H    M    L    L    M    M    M    M    M    L    L

AFTER 18Z FRIDAY...
IFR POSSIBLE FRIDAY AFTERNOON IN SCATTERED AFTERNOON CONVECTION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR WVZ009-016>020-
     028>031-039-040.
OH...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR OHZ075.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...ARJ
SHORT TERM...50
LONG TERM...50
AVIATION...ARJ
Hazardous weather outlook, Jul 19, 2:45 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT THU JUL 19 2012

KYZ101>103-105-OHZ066-067-076-083>087-VAZ003-004-WVZ005>008-010-011-
013>015-024>027-032>038-046-047-201845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-
MASON-JACKSON WV-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-
BOONE-CLAY-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
245 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ075-WVZ009-016>020-028>031-039-040-201845-
ATHENS-WOOD-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-
LEWIS-HARRISON-UPSHUR-BARBOUR-
245 PM EDT THU JUL 19 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 1:09 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
109 PM EDT THU JUL 19 2012

KYZ101-102-191815-
CARTER KY-GREENUP KY-
109 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND WESTERN
CARTER COUNTIES...

AT 100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
MOREHEAD...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SOLDIER AROUND 135 PM...GLOBE AROUND 140
PM...OLIVE HILL AROUND 150 PM...CARTER CAVES STATE PARK AROUND 155 PM
AND GRAHN AROUND 210 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
149 AND 170 IN KENTUCKY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8332 3833 8328 3834 8324 3842 8324
      3854 8315 3847 8291 3820 8306 3826 8316
      3824 8321 3819 8324 3819 8327 3821 8331
      3832 8334

14
Special weather statement, Jul 19, 1:53 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT THU JUL 19 2012

KYZ101>103-105-WVZ005-191900-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-WAYNE WV-
153 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EASTERN CARTER...
LAWRENCE...NORTHWESTERN WAYNE AND SOUTH CENTRAL GREENUP COUNTIES...

AT 148 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
CARTER CAVES STATE PARK...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GRAYSON AROUND 200 PM...HITCHINS...
HOPEWELL...AND OLDTOWN AROUND 205 PM...WILLARD AROUND 210 PM...
DENTON...WEBBVILLE...AND MARTHA AROUND 215 PM...HOUCKVILLE AND BLAINE
AROUND 220 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 169 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 5 IN
WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3848 8291 3838 8245 3787 8262 3789 8267
      3799 8291 3799 8296 3796 8299 3798 8303
      3803 8301 3811 8290 3817 8292 3817 8298
      3819 8302 3818 8306 3820 8307

14
Special weather statement, Jul 19, 2:18 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT THU JUL 19 2012

OHZ086-087-WVZ006-007-191845-
CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-
218 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE...NORTH CENTRAL
CABELL...SOUTHERN GALLIA AND SOUTHWESTERN MASON COUNTIES...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF LAKE VESUVIUS...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR AID AROUND 225 PM...SCOTTOWN AROUND 235 PM
AND CROWN CITY AROUND 245 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3874 8214 3852 8215 3856 8265 3874 8263

14
Special weather statement, Jul 19, 2:45 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT THU JUL 19 2012

OHZ066-067-075-076-191930-
ATHENS OH-MORGAN OH-PERRY OH-WASHINGTON OH-
245 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORMS WILL AFFECT MORGAN...NORTHERN ATHENS...
SOUTHEASTERN PERRY AND WESTERN WASHINGTON COUNTIES...

AT 241 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 15 MILES
NORTHEAST OF BEVERLY TO 4 MILES WEST OF CHESTERHILL TO NELSONVILLE...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS AND A QUICK ONE INCH OF RAIN IS POSSIBLE
IN A VERY SHORT PERIOD OF TIME. THIS WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR BARTLETT AROUND 300 PM AND FLEMING AROUND
315 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
3 AND 17 IN OHIO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8164 3968 8164 3966 8158 3959 8158
      3959 8149 3965 8147 3960 8134 3961 8126
      3939 8148 3935 8155 3941 8229 3945 8230
      3948 8225 3947 8218 3955 8217 3977 8186

30
Special weather statement, Jul 19, 2:52 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT THU JUL 19 2012

OHZ087-WVZ006-191930-
CABELL WV-LAWRENCE OH-
252 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORMS WILL AFFECT CABELL AND SOUTHEASTERN LAWRENCE
COUNTIES...

AT 246 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTH OF PROCTORVILLE TO 4 MILES NORTHWEST OF CHESAPEAKE...MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A QUICK ONE
INCH OF RAIN IS POSSIBLE.

THESE STORMS WILL BE NEAR PROCTORVILLE AROUND 300 PM...ONA AROUND 315
PM AND CULLODEN AROUND 330 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
6 AND 31 IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8242 3843 8205 3839 8205 3834 8214
      3834 8218 3829 8221 3824 8227 3827 8232
      3829 8231 3830 8228 3832 8229 3831 8236
      3847 8261 3848 8261

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:48 PM EDTAreal Flood WarningRLXCabell87 min
Jul 18, 10:51 PM EDTSpecial Weather StatementRLXLogan84 min
Jul 19, 10:47 AM EDTFlash Flood WatchRLXBarbour, Braxton, Calhoun, Doddridge, Gilmer, Harrison and 6 more9 hr
Jul 19, 2:52 PM EDTSpecial Weather StatementRLXCabell38 min
Jul 19, 3:32 PM EDTSpecial Weather StatementRLXBoone, Calhoun, Doddridge, Gilmer, Kanawha, Lincoln and 7 more58 min
Jul 19, 3:54 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln51 min
Jul 19, 4:21 PM EDTSpecial Weather StatementRLXBarbour, Braxton, Clay, Fayette, Harrison, Lewis and 8 more54 min
Jul 19, 5:14 PM EDTSpecial Weather StatementRLXBarbour, Fayette, Nicholas, Pocahontas, Raleigh, Randolph and 2 more46 min
Jul 18, 8:07 PM EDTSpecial Weather StatementRLXGallia38 min
Jul 19, 2:18 PM EDTSpecial Weather StatementRLXLawrence27 min
Jul 19, 2:45 PM EDTSpecial Weather StatementRLXMorgan, Washington45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.